Alert archive / Wyoming / High Wind Warnings in 2020
High Wind Warning 6, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Jan 14, 2020, 9:28 PM MST for Albany County, Laramie County, Platte County, Wyoming. It took effect at Jan 15, 2020, 12:00 AM MST. It was in force for 13 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 14, 2020, 9:28 PM MST (04:28 UTC)
- In effect from
- Jan 15, 2020, 12:00 AM MST
- Expired
- Jan 15, 2020, 12:54 PM MST
- In force
- 13 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 66 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 15, 7:00 AM MST | SNOW 0.9 | 3 Ese Buford, WY | COCORAHS STATION WY-LM-23 WARREN AFB 20.6 WSW. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 4.5 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3346 m above ground
- 0-6 km bulk shear
- 108 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
915 WWUS75 KCYS 150428 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 928 PM MST Tue Jan 14 2020 ...ANOTHER ROUND OF STRONG GUSTY WINDS LIKELY TONIGHT THROUGH EARLY WEDNESDAY AFTERNOON... WYZ106-116-117-152100- /O.UPG.KCYS.HW.A.0006.000000T0000Z-200115T2100Z/ /O.NEW.KCYS.HW.W.0006.200115T0700Z-200115T2100Z/ Central Laramie Range and Southwest Platte County- South Laramie Range-South Laramie Range Foothills- Including the cities of Bordeaux, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 928 PM MST Tue Jan 14 2020 ...HIGH WIND WARNING IN EFFECT UNTIL 2 PM MST WEDNESDAY... The National Weather Service in Cheyenne has issued a High Wind Warning, which is in effect until 2 PM MST Wednesday. The High Wind Watch is no longer in effect. * TIMING...Overnight tonight through early Wednesday afternoon. * WINDS...West to northwest between 30 to 45 mph with occasional gusts up to 65 mph. * IMPACTS...Mainly to transportation. Strong cross winds may create dangerous travel conditions. There is a high blow-over risk for light and high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ BMW
1 follow-up statement
633 WWUS75 KCYS 151954 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 1254 PM MST Wed Jan 15 2020 ...HIGH WIND WARNING CANCELLED... WYZ106-116-117-152100- /O.CAN.KCYS.HW.W.0006.000000T0000Z-200115T2100Z/ Central Laramie Range and Southwest Platte County- South Laramie Range-South Laramie Range Foothills- Including the cities of Bordeaux, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 1254 PM MST Wed Jan 15 2020 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Cheyenne has cancelled the High Wind Warning. Winds have eased early this afternoon and are no longer expected to reach High Wind Warning criteria. Therefore...the warning has been cancelled early. Wind gusts to 40 to 45 mph will still be possible through the remainder of the afternoon for the wind prone areas. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Jan 14, 8:39 PM MST, 49 minutes earlier.
Area forecast discussion, Jan 14, 8:39 PM MST, 49 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 839 PM MST Tue Jan 14 2020 .UPDATE... Issued at 823 PM MST Tue Jan 14 2020 Updated some of the areas of Laramie County to include snow showers this evening as the quick burst of snow that has occurred in the last half hour prompted a snow squall warning for portions of Laramie County. The remainder of the forecast area looks good for the next 6-12 hours in regard to the previous issuance of a forecast. We will also focus on the current High Wind Watch this evening to determine whether a cancellation or upgrade will be necessary. && .SHORT TERM...(This evening through Thursday) Issued at 330 PM MST Tue Jan 14 2020 Tricky forecast setting up for tonight and Wednesday as a fast moving upper level trough and Pacific cold front will move across the area over the next 6 to 10 hours. Winds have continued to be gusty this afternoon but have remained below 55 mph. Expect a lull in the winds for a time tonight, but they will likely increase once again behind the cold front. Expect snowfall to increase from west to east between 500 pm and 900 pm this evening. Visible Satellite loop shows this area of snow now pushing into southern Wyoming with snow expected in Carbon county over the next few hours. Thankfully, this band of snow will be very fast moving and likely out of most of the area by midnight tonight. However, snow may be moderate to heavy at times for most of Carbon and Albany county with snow as far east as the Interstate 25 corridor. Expect a quick 1 or 2 inches of snow along and south of I-80 from the I-80 Summit to the Rawlins area, especially between Laramie and Rawlins, with 3 to 6 inches of snow for the mountains. Thought about issuing a Winter Weather Advisory for the Snowy & Sierra Madre Ranges tonight and for the northern Snowy Range Foothills near Elk Mountain (for drifting and blowing snow), but with the relatively short duration of the event, decided to hold off on an advisory and address it with a Special Weather Statement instead. The other forecast concern tonight into Wednesday is winds increasing across most of the wind prone areas, along with the position of a surface arctic airmass. The arctic cold front to the north and east is expected to drift south into the northern panhandle of Nebraska and far east central Wyoming late tonight. The extent that this front moves southward will determine the wind threat for the I-80 Summit and adjacent foothills. If the front moves into the southern panhandle/Colorado, surface pressure will rapidly increase across the high plains, ending any wind threat. However, models have been consistent in showing this front stalling near, or just north, of the North Platte River valley into early Wednesday. Models still indicate 700mb winds of 45-55 knots along with a lee-side inverted trough remaining at the surface. With this in mind, decided to issue a High Wind Watch for the I-80 Summit and foothills along with SW Platte County and the central Laramie Range late this evening through early Wednesday afternoon. This is a conditional watch based on the forecast position of the arctic cold front, which is why our confidence is not high enough for a warning at this time. Kept the Elk Mountain and Arlington areas out of the watch for now, since precip loading due to snowfall may decrease winds speeds a bit. For Wednesday night and Thursday, seasonably cold conditions are expected to continue as the arctic airmass retreats to the north and east. It will be dry with little or no chance for precipitation into Thursday evening. Lows in the teens are expected with single digits in the colder valleys. Highs in the mid 30s to mid 40s are forecast which is close to normal for this time of the year. Attention will then shift to the next Pacific storm system for Friday. .LONG TERM...(Thursday night - Monday) Issued at 241 AM MST Tue Jan 14 2020 Seasonal temperatures expected over the CWA through the period in a generally progressive upper pattern. Best chance for pcpn looks to be Friday into Friday night as a decent upper shortwave moves east across the region. Most pcpn will fall over the higher mtns where several inches of snow could occur, with downsloping flow limiting pcpn elsewhere. Could see a relatively short but decent Bora wind event Friday behind a cold front. A bit milder over the weekend then a backdoor front looks to bank up against the mtns Monday as a surface high settles over the central plains. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 433 PM MST Tue Jan 14 2020 VFR conditions anticipated at all terminals besides KLAR and KRWL this evening. KLAR and KRWL terminals will see brief snow squall possibilities from 0Z-1Z. Those two terminals will see temporary conditions going back and forth between VFR and IFR for brief periods. Will be monitoring conditions in the event of a extended TEMPO group for these locations. Winds will be gusty between 25-35 knots over the SE WY terminals this evening and overnight. Panhandle sites of KBFF, KAIA, and KSNY will see winds pick up between 3Z-5Z up to 25 knots due to a stalling frontal boundary. && .FIRE WEATHER... Issued at 226 PM MST Tue Jan 14 2020 No fire weather concerns through the week with cooler than normal temperatures and generally dry conditions outside of the mountains. Periods of moderate to locally heavy snowfall are expected in the mountains through tonight, and on Friday. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...High Wind Watch through Wednesday afternoon for WYZ106-116-117. NE...None. && UPDATE...BW SHORT TERM...TJT LONG TERM...RE AVIATION...BW FIRE WEATHER...TJT
Hazardous weather outlook, Jan 14, 2:25 PM MST, 7 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 225 PM MST Tue Jan 14 2020 WYZ101-103>105-107-109>115-118-119-152130- Converse County Lower Elevations-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- Central Laramie County-East Laramie County- 225 PM MST Tue Jan 14 2020 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Occasional gusty west to southwest winds are expected today and tonight with gusts of 40 to 50 mph possible. Patchy blowing and drifting snow is also possible west of the Laramie Range. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY The next Pacific storm system will impact the weather on Friday, bringing another round of strong winds and some snowfall to the area. .Spotter information statement... Spotter activation will not be needed. WYZ106-116-117-152130- Central Laramie Range and Southwest Platte County- South Laramie Range-South Laramie Range Foothills- 225 PM MST Tue Jan 14 2020 This hazardous weather outlook is for portions of southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Another round of strong winds are possible tonight through Wednesday afternoon as another Pacific disturbance and cold front move across the area. A High Wind Watch is in effect beginning late this evening and continuing through early Wednesday afternoon for gusts around 60 mph. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY The next Pacific storm system will impact the weather on Friday, bringing another round of strong winds and some snowfall to the area. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-WYZ102-108-152130- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Niobrara County-Goshen County- 225 PM MST Tue Jan 14 2020 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 14, 5:16 PM MST | Snow Squall Warning | CYS | Carbon | 29 min |
| Jan 14, 8:17 PM MST | Snow Squall Warning | CYS | Albany, Laramie | 28 min |
Nearby
High Wind Warnings in Wyoming, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.